Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Springfield, MO

May 4, 2003Maries County, Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 7:24 AM CDT for Maries County, Miller County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:24 AM CDT (12:24 UTC)
Expired
May 4, 2003, 8:15 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 041224
SVRSGF
MOC125-131-041315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARIES COUNTY IN MISSOURI
  EASTERN MILLER COUNTY IN MISSOURI

* UNTIL 815 AM CDT

* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF ST. ELIZABETH...OR 18 MILES
  NORTHEAST OF OSAGE BEACH...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VIENNA BY 740 AM CDT.
   BELLE BY 755 AM CDT.

THE TOWN OF SAINT ELIZABETH IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3841 9235 3815 9236 3814 9140 3844 9140

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:59 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 4, 3:59 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT SUN MAY 4 2003

...POSSIBLE SEVERE WEATHER OUTBREAK THIS AFTERNOON AND EVENING
IS THE MAIN FORECAST CONCERN...

EARLY THIS MORNING...WARM FRONT STRETCHED FROM SOUTHERN
ARKANSAS...THROUGH CENTRAL OKLAHOMA...TO SOUTHWEST KANSAS. PROFILERS
INDICATED A 45 TO 60 KT 850 MB JET WAS IMPINGING ON THIS BOUNDARY.
ELEVATED CONVECTION FIRED ACROSS FROM CENTRAL KANSAS NORTHEASTWARD
INTO NORTHERN MISSOURI. SO FAR THESE THUNDERSTORMS HAVE STAYED JUST
NORTH OF THE FORECAST AREA.  IN THE MORNING GRIDS...HAVE 50 POPS
GOING IN MY FAR NORTHERN COUNTIES WITH LESSER CHANCES TO THE SOUTH.
LOOKS LIKE THE BEST MOISTURE TRANSPORT WILL CONTINUE TO FOCUS THE
MAJORITY OF CONVECTION NORTH OF OUR AREA.

NEXT CONCERN IS THE ONGOING WIND ADVISORY. LOOKS AS IF THE WESTERN
HALF OF THE FORECAST HAS THE HIGHEST LIKELIHOOD OF VERIFYING.  A
SURFACE LOW WILL QUICKLY INTENSIFY AS A STRONG WAVE PUSHES INTO THE
PLAINS.  OUR WESTERN COUNTIES WILL HAVE TWO FACTORS IN FAVOR OF HIGH
WINDS. THE FIRST IS THE INCREASING PRESSURE GRADIENT...AND THE
SECOND IS THE MIXING DOWN OF STRONG WINDS ALOFT.  THE MESOETA
INDICATES A PUNCH OF DRIER AIR MOVING IN FROM THE WEST BY LATE
MORNING ACROSS EASTERN KANSAS AND WESTERN MISSOURI.  IF CLOUDS
CLEAR...WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE...AS INDICATED
BY BUFKIT SOUNDINGS.

NOW FOR THE MAIN CONCERN...PARAMETERS SETTING UP FOR A SIGNIFICANT
SEVERE WEATHER EVENT THIS AFTERNOON AND EVENING IF MORNING CLOUDS
CAN CLEAR OUT.  A DRYLINE WILL SURGE EASTWARD TODAY ACROSS
KANSAS...AS THE AFOREMENTIONED LOW PRESSURE SYSTEM DEEPENS AND
TRACKS TOWARD IOWA. THE STRONG SOUTHERLY WINDS WILL TRANSPORT
ABUNDANT LOW-LEVEL MOISTURE INTO THE REGION.  THE MESOETA EVEN SHOWS
THIN BAND OF 70 DEGREE DEWPOINTS ALONG THE KANSAS/MISSOURI BORDER BY
21Z. THIS IS NOT OUT OF THE QUESTION...AS 70 DEGREE DEWPOINT VALUES
ARE CURRENTLY FOUND ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
THE KAIN-FRITSCH VERSION OF THE ETA INDICATES CONVECTIVE INITIATION
BETWEEN 19Z AND 21Z SOMEWHERE NEAR THE KANSAS/MISSOURI BORDER. THIS
TIMING LOOKS PRETTY GOOD...AS A STRONG WAVE WILL BE PUSHING INTO THE
AREA...ALONG WITH A 120 KT UPPER LEVEL JET. THE STORMS SHOULD BE IN
THE FORM OF SUPERCELLS AT THE START OF THE EVENT...AND MAY EVOLVE
INTO A SQUALL LINE...DURING THE EVENING HOURS AS THEY MARCH ACROSS
MISSOURI. IF CLEARING OCCURS...LATE AFTERNOON CAPES SHOULD RANGE
FROM NEAR 4000 J/KG ACROSS FAR EASTERN KANSAS...TO AROUND 1000 J/KG
ACROSS CENTRAL MISSOURI.  PARAMETERS FOR TORNADIC SUPERCELLS ARE
VERY FAVORABLE THIS AFTERNOON AND EVENING. ENERGY HELICITY INDEX
VALUES RANGE FROM 3 TO 5.5 AT 00Z. IN ADDITION...VGP VALUES RANGE
FROM 0.3 TO 0.45. VALUES ABOVE 0.27 ARE CONSIDERED VERY FAVORABLE.
LOW SURFACE DEWPOINT DEPRESSIONS ALSO ADD TO THE TORNADO THREAT...AS
DEPRESSIONS ARE FORECAST TO BE 10 DEG F OR LESS.

.SGF...
MO...WIND ADVISORY TODAY.
KS...WIND ADVISORY TODAY.

SAW
Hazardous weather outlook, May 4, 6:09 AM CDT, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 AM CDT SUN MAY 4 2003

...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND
  TORNADOES.

  HIGH WINDS RANGING FROM 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.

  AREAS AFFECTED AND TIMING:

  ROUND ONE OF THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY NORTH
  OF A BOLIVAR TO SALEM LINE THIS MORNING.  HAIL UP TO THE SIZE OF
  QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORMS.

  ROUND TWO OF THUNDERSTORMS WILL INITIATE NEAR THE KANSAS/MISSOURI
  BORDER EARLY THIS AFTERNOON...AND SPREAD EASTWARD ACROSS THE
  REMAINDER OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING.
  THESE STORMS ARE EXPECTED TO BE MORE INTENSE THAN THE MORNING
  STORMS.

  HIGH WINDS ARE LIKELY BY LATE MORNING ALONG AND WEST OF A OSCEOLA
  TO SPRINGFIELD LINE...AND OVER THE REMAINDER OF THE REGION BY LATE
  AFTERNOON.

  DISCUSSION:

  EARLY THIS MORNING...A WARM FRONT STRETCHED ACROSS CENTRAL KANSAS
  AND EASTERN OKLAHOMA.  A STRONG LOW-LEVEL JET INTERSECTED THIS
  BOUNDARY...CAUSING ELEVATED THUNDERSTORMS TO DEVELOP ACROSS
  WEST-CENTRAL AND CENTRAL MISSOURI. A FEW OF THESE STORMS WERE
  CAPABLE OF PRODUCING NICKEL TO QUARTER SIZED HAIL.  THESE STORMS
  ARE EXPECTED TO END ACROSS NORTHERN SECTIONS OF THE OUTLOOK AREA
  BY LATE MORNING.

  THE INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT SEVERE
  WEATHER EVENT THIS AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS.  THE WARM FRONT WILL PUSH NORTH OF THE
  OUTLOOK AREA BY EARLY AFTERNOON.  IF MORNING CLOUDS ARE ABLE TO
  BREAK UP...THE ATMOSPHERE WILL BECOME QUITE UNSTABLE. IN
  ADDITION...A VERY POTENT UPPER LEVEL SYSTEM WILL PUSH OUT OF THE
  PLAINS THIS AFTERNOON.  RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS
  IS EXPECTED  ALONG A DRYLINE NEAR THE KANSAS AND MISSOURI BORDER
  BY MID-AFTERNOON. THESE STORMS WILL PUSH EASTWARD...AFFECTING THE
  REMAINDER OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING.
  THE VERTICAL WIND SHEAR IS FAVORABLE FOR TORNADIC SUPERCELLS.

  THE STRONG STORM SYSTEM WILL ALSO PRODUCE HIGH WINDS TODAY.  A
  STRONG PRESSURE GRADIENT WILL COMBINE WITH MOMENTUM TRANSFER TO
  PRODUCE WINDS RANGING FROM 20 TO 35 MPH...WITH SOME GUSTS OVER 40
  MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING
  ALONG AND NORTH OF A BOLIVAR TO SALEM LINE.

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND WEST OF A
  NEVADA TO ANDERSON LINE AFTER 2 PM...AND ACROSS THE REMAINDER OF
  THE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EVENING HOURS.

  DUE TO THE POTENTIAL OF A SIGNIFICANT SEVERE WEATHER OUTBREAK
  SUNDAY...EMERGENCY MANAGERS...HAM RADIO OPERATORS...STORM
  SPOTTER GROUPS...LAW ENFORCEMENT AGENCIES...AND ALL PERSONS WITH
  INTERESTS IN THE OUTLOOK AREA SHOULD CLOSELY MONITOR LATER
  FORECASTS AND OUTLOOKS ISSUED BY THE NATIONAL WEATHER SERVICE   IN
  SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Special weather statement, May 4, 5:19 AM CDT, 2 hours 5 minutes before
MOZ055>058-067>071-079>081-083-041600-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 30...IN EFFECT UNTIL 1100 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...DENT...HICKORY...LACLEDE...MARIES...
MILLER...MORGAN...PHELPS...POLK...PULASKI AND ST. CLAIR.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Local storm report, May 4, 6:45 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0645 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 AM    COLLINS                   MO   1.25 INCH HAIL
05/04/03   ST CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 6:50 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    APPLETON CITY             MO   .75 INCH HAIL
05/04/03   ST.CLAIR                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:27 AM CDTSevere Thunderstorm WarningSGFSt. Clair33 min
May 4, 4:46 AM CDTSevere Thunderstorm WarningSGFHickory, St. Clair29 min
May 4, 5:00 PM CDTTornado WarningSGFBarton60 min
May 4, 5:23 PM CDTSevere Thunderstorm WarningSGFVernon52 min
May 4, 5:49 PM CDTTornado WarningSGFCedar, Vernon56 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald50 min
May 4, 5:59 PM CDTTornado WarningSGFJasper56 min
May 4, 5:59 PM CDTTornado WarningSGFNewton61 min
May 4, 6:28 PM CDTSevere Thunderstorm WarningSGFBarton62 min
May 4, 6:28 PM CDTTornado WarningSGFPolk62 min
May 4, 6:42 PM CDTTornado WarningSGFBarton, Dade63 min
May 4, 6:45 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 4, 6:46 PM CDTTornado WarningSGFLawrence59 min
May 4, 6:50 PM CDTSevere Thunderstorm WarningSGFOregon40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.